Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 11, 2021

NWS Pueblo, CO issued this special weather statement at Aug 11, 2021, 4:57 PM MDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 4:57 PM MDT (22:57 UTC)
Expired
Aug 11, 2021, 5:30 PM MDT
In force
33 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
50

The radar

The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1833 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS85 KPUB 112257
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Wed Aug 11 2021
 
COZ094-112330-
Eastern Las Animas County CO-
457 PM MDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central Las
Animas County through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles west of Springfield, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3736 10322 3730 10312 3710 10327 3724 10345
TIME...MOT...LOC 2256Z 040DEG 6KT 3725 10329 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 11, 3:08 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 11, 3:08 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Wed Aug 11 2021

.SHORT TERM...(This evening through Thursday)
Issued at 239 PM MDT Wed Aug 11 2021

Currently...Isolated thunderstorms have formed over the eastern San
Juans and srn Sangres, as mid level moisture has begun to increase
in these areas this afternoon. Various CAMs suggest additional
convection may develop eastward along the NM border in Las Animas
County by 22z, spreading eastward into Baca County 22z-02z, as low
level convergence strengthens near the old frontal boundary
stretching from nern NM into sern CO.

Tonight... Most convection should end fairly quickly this evening,
as better moisture and mid level forcing remain to our south through
the night. Should see clouds decrease enough overnight for
seasonably cool min temps, though drier air over the nrn half of the
area may allow high mountain valleys in the central mountains to
drop into the 30s by early Thu morning.

Thursday...Weak upper wave drifts eastward across CO, while new
surface cold front drops south through the plains, becoming nearly
stationary near the Arkansas River by late afternoon. Old cold
front/surface trough will also still lie somewhere near the srn CO
border as well. In general, felt the 18z HRRR solution was fairly
reasonable, suggesting convection will fire on the plains near/just
behind the cold front by mid-afternoon, with additional activity
along the surface trough over the far se by late day. Still some
spread in model solutions though, as NAM is generally along/north of
the Palmer Dvd with the main convective area, while the GFS is
farther south in NM. Deepest moisture/instability forecast to be
over the far sern plains, where CAPE in the 1-2k j/kg range could
lead to some stronger storms, despite the absence of much in the way
of 0-6km shear. Farther west over the mountains, mainly isolated
activity, though areas near the Continental Divide will see slightly
better storm coverage. Max temps north of the front will cool
slightly versus Wed numbers, while the remainder of the area sees
very little change.

.LONG TERM...(Thursday night through Wednesday)
Issued at 239 PM MDT Wed Aug 11 2021

Friday...

As an upper-level trough moves off far to the northeast, an upper-
level high pressure system will begin to build in from our
southwest. This will cause some disturbance to the flow aloft,
allowing vorticity maxima to propagate over our area and assist in
the development of showers and thunderstorms. Scattered to likely
thunderstorms will form over the mountains in the afternoon, mainly
over parts of the Continental Divide, with scattered storms expected
over the rest of the area throughout the rest of the day. Models are
resolving 700-900 J/kg of CAPE over most of the mountains, and over
1300, on average, over the Palmer Divide and further east. Surface
flow is also expected to have a consistent upslope component over
most of the eastern plains, which will further assist in providing
lift. The vast majority of storms will stay over the higher terrain,
but as the upper-system tracks east conditions could allow for a few
storms to form and/or propagate over the eastern plains later in the
day. Shear is not expected to be very strong, so the current severe
threat is on the low side, with the main concern being for flash
flooding conditions, especially over burn scars.

Saturday-Wednesday...

Starting into the weekend, as the closed upper high sits near the
Great Basin, and mid-level low pressure center will form to our
southwest as well, funneling in much more moisture to the area. This
gives us a more typical monsoon moisture set up, and precipitation
coverage is expected to increase on Saturday and Sunday. Moisture
will continue to funnel in through the beginning of next week as the
low begins to shift the upper-high to the west, which could create
more widespread showers and thunderstorms. Overall, the forcing is
mainly centered over the mountains. With a distinct lack of forcing
over the eastern plains, they should remain largely free of storms.
However, should things play out as the long-term guidance suggest,
the first half of next week could be busy with heightened flash
flooding concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 239 PM MDT Wed Aug 11 2021

VFR conditions expected at all taf sites the next 24 hrs, as smoke
layer across the region continues to gradually thin. Isolated
afternoon/early evening convection across the srn mts and along the
NM border will slowly diminish this evening, and any impacts at taf
sites should be limited to briefly gusty outflow winds at KALS and
KPUB. On Thursday, cold front drops south through the plains,
bringing enhanced chances for thunderstorms at both KCOS and KPUB
after 20z.
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...GARBEROGLIO
AVIATION...PETERSEN
Hazardous weather outlook, Aug 11, 11:17 AM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Wed Aug 11 2021

COZ058>089-093>099-121730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Wed Aug 11 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be possible over the far southeastern
plains this afternoon and early this evening, mainly in Baca and
Las Animas counties. The greatest threats from these storms will
be lightning, strong outflow winds to 50 mph, and some small hail.
Isolated thunderstorms will also be possible over the San Juan
and southern Sangre de Cristo mountains, with the greatest threats
being lightning and gusty outflow winds.

Smoke will still be present over southern Colorado this afternoon,
but will be less dense than the past few days.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are expected over the mountains tomorrow
afternoon, as well as over El Paso County and far eastern plains.
An isolated severe thunderstorm is possible over El Paso County
with the main hazards being 1-1.5" hail and 60 mph winds under
the strongest storms.

Scattered to likely thunderstorms are expected over the mountains
throughout the rest of the forecast period. Each day there is a
risk for thunderstorms to develop over the Spring, Decker,
Junkins, and Hayden Pass burn scars, as well as the Chalk Cliffs
region, therefore there is a flash flood risk each day. The best
chance will be early next week, though.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeastern
plains.

10/SKELLY

In the hours before

Special weather statement, Aug 11, 4:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Wed Aug 11 2021

COZ094-112330-
Eastern Las Animas County CO-
457 PM MDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of east central Las
Animas County through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles west of Springfield, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 10322 3730 10312 3710 10327 3724 10345
TIME...MOT...LOC 2256Z 040DEG 6KT 3725 10329

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rodriguez

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.